Theoretical development of elliptic cross-sectional hyperboloidal harmonics and their application to electrostatics

Show full item record



Permalink

http://hdl.handle.net/10138/299174

Citation

Sten , J C-E , Fragoyiannis , G , Vafeas , P , Koivisto , P K & Dassios , G 2017 , ' Theoretical development of elliptic cross-sectional hyperboloidal harmonics and their application to electrostatics ' , Journal of Mathematical Physics , vol. 58 , no. 5 , 053505 . https://doi.org/10.1063/1.4982638

Title: Theoretical development of elliptic cross-sectional hyperboloidal harmonics and their application to electrostatics
Author: Sten, J. C.-E.; Fragoyiannis, G.; Vafeas, P.; Koivisto, P. K.; Dassios, G.
Contributor organization: Department of Mathematics and Statistics
Date: 2017-05
Language: eng
Number of pages: 19
Belongs to series: Journal of Mathematical Physics
ISSN: 0022-2488
DOI: https://doi.org/10.1063/1.4982638
URI: http://hdl.handle.net/10138/299174
Abstract: The analytic computation of electric and magnetic fields near corners and edges is important in many applications related to science and engineering. However, such complicated situations are hard to deal with, since they accumulate charges and consequently they mathematically represent singularities. In order to model this singular behavior, we introduce a novel method, which is related to the geometry and the analysis of the ellipsoidal coordinate system. Indeed, adopting the benefits of the corresponding coordinate surfaces, we use a general non-circular double cone, being the asymptote of a two-sided hyperboloid of two sheets with elliptic cross section, which matches almost perfectly the particular physics and captures the corresponding essential features in a fully three-dimensional fashion. To this end, our analytical technique employs the ellipsoidal geometry and adapts the ellipsoidal functions (solutions of the well-known Lame equation) so as to construct a new set of the so-called elliptic cross-sectional hyperboloidal harmonics, supplemented by the appropriate orthogonality rules on every constant coordinate surface. By first recollecting the key results of the coordinate system and the related potential functions, including the indispensable orthogonality results, we demonstrate our method to the solution of two boundary value problems in electrostatics. Both refer to a non-penetrable two-hyperboloid of elliptic cross section and its double-cone limit, the first one being charged and the second one scattering off a plane wave. Closed form expressions are derived for the related fields, while the already known formulae from the literature are readily recovered, all cases being followed by the appropriate numerical implementation. Published by AIP Publishing.
Subject: 114 Physical sciences
111 Mathematics
Peer reviewed: Yes
Rights: unspecified
Usage restriction: openAccess
Self-archived version: publishedVersion


Files in this item

Total number of downloads: Loading...

Files Size Format View
1.4982638.pdf 4.835Mb PDF View/Open

This item appears in the following Collection(s)

Show full item record